I take only one at night to stop the pain at night. I do not take it during the day.
Will taking only one Norco a day lead to dependence and withdrawal?
Question posted by lonelyteardrops on 18 Sep 2013
Last updated on 20 May 2022 by Jimmy 57
I to have to take Norco for nerve and back pain been taking this crap for 28 years, yep that's right 28, I was recently put on regular Norco 10 325 I will tell you there's a difference between brands the stuff I have been on is actually Vicodin and it's made by mallinckrodt so much stronger than just hydrocodone acetaminophen, the brand I'm on now comes from Walmart made by camber. And it's not good for pain, I to am seriously looking at getting off this stuff. im told the half life is 72 hours amount of time it takes to rid your body of the portion you did not take, my advice, talk to your doctor but, don't stop there try to speak to someone that's in the business of helping people draw down on whatever chemical your on, don't know if this answers your question, hope this helps
I'll make a long story very short. Severe nerve damage in my left leg left me screaming in pain for 5 years before slowly, ever so slowly easing up enough to get off after taking Norco 10-325 for 6 years 4 to 5 (sometimes more) every 24 hours and washing them down with whisky to increase their pain relieving effects. After 6 years I decided I could endure the pain that remained, so I stopped taking the opioid meds. Yes, just like that. Cold turkey.
The first week for 7 days and nights I was the sickest I'd ever been in all my life. Every day was worse than the last. The second week still the sickest I'd ever been, but no worse. Third week, day 15 the sickness started to ease off. Fourth week and the sickness was mostly gone.
Even with the residual 24/7 pain in my leg that leaves me longing to take just one Norco to relieve it (I haven't), the world looks so new and beautiful and the air here in Southern California smells like perfume to me after being free from opioids and I increasingly have more energy.
If unbearable pain drives you to take opioids, take them. Just never forget their evil (yes, evil) flip side.
I’m a therapist. So my job is very physical. I had 2 bulge disc 2x’s . And refused surgery. The 3rd time I fractured it . Then last year I fractured my R knee . I postpone surgery and wear a brace while I’m working and ice it in the evenings. My doctor prescribed my very strong pain patch ( fentel) and Norco. Well was on them for years . I quit take the patch . And only take 3 Norco a day 1 in AM another at noon and before I go bed . I didn’t have any withdrawals. Thank god . But what I did have was restlessness and anxiety. Mostly when I was at home . At work I kept busy so it wasn’t bad . But in my opinion u could get
I have been taking 1norco 10mg a day but I break it and take one piece in the morning and one at night. I have started tapering myself off and yes I do have SOME crazy feelings. Feelings such as light headed and going to the bathroom more often (it's not diarrhea) and I'm actually glad I can go now because the pill keeps me constipated.
Bear with me as this is probably going to be a long answer, but I think it's important. I had a pilon fracture of my ankle and it was the worst kind of 3 different grades - this lead to 2 surgeries and a 2 year process just to walk again (still going through it). The doctor gave me norco and as soon as I could, I did the same exact thing you're talking about understanding the dangers of opiates. Limit yourself to one pill a day at night for pain. I was on the 10s not the 5s.
It all depends on how long you're taking them (even if just one tablet a day). At about my 3 month mark I stopped taking them all together for 1 week. The pain was very bad in my ankle. I used ambien just to sleep. I suffered no immediate withdrawal symptoms - however, I still craved the norco. There is a mental side to all this (I'll get into that later). Just note that at this time there was no physical withdrawal. No defecation, no sweats, no flu-like symptoms... but there was a very strong craving and a strange anxiety (very strong).
I told myself as there were no physical withdrawal symptoms I was not addicted. I started taking them again - just 1 pill per day at night for sleep. I am now in my seventh month and the pain in my ankle is to a point where it is bearable. I am stopping the Norco now. Please note... there are strong physical withdrawal symptoms for me at this point. I am on day two and I have very strong body aches as well as horrifying restless legs. I also have very bad headaches and nausea - but the nausea isn't that bad though it adds to the overall discomfort. Finally, the anxiety is through the roof.
So the short answer is that even one pill a day can lead to physical dependence and difficulty if taken long enough in my experience. From what I understand you are fighting a long term terribly painful syndrome. I would warn against taking them longer than 3 months.
I also want to address the fact that even though you may not have a "physical" dependence and not experience physical withdrawal symptoms - your brain has already made the connection that this drug makes you feel good. Your brain will do everything in its power to reproduce that "high" as it's gotten nothing but positive reinforcement when you take it. This means when you stop, it will make you feel depressed, anxiety will be strong, and you will want to desperately run and take a pill knowing that the "magic pill" will make it all go away. Your brain will come up with excuses to take it. For example, I want to show my family how much progress I made so I'll take one to make it look like I can walk more normally than I can (because there's less pain). Another good one is I have an important meeting at work - so I better take one so I can concentrate with my boss and not deal with the pain. This is bad and shows mental dependence. This mental side can last a very long time from what I'm understanding. We're talking months not days.There's a name for it but I don't recall what it is.
I don't know what I would have done differently at this point as the pain really required me to take the meds. But now I have to come off them and it is really, really hard not to reach for the "magic pill". Just know that the pill is dark magic.
During this period, I can't sleep next to my wife because I am up and down all night. My sleep is all thrown off. Hard to concentrate due to the body aches and I hate restless legs - not to mention I always feel like crying.
All this for 1 pill a day at night for sleep for 7 months.
I really wish you luck as I empathize with what you're fighting and how terrible it is. When people say it's terrible - there's simply no debate... it's really really bad. As a person I just pray you get better. Do what you need to do, but avoid the terrible pitfalls. And lastly don't let your mind fool you into "needing" to do something you don't.
I don't know what your mgs are but let's say you're starting out at 5/325 Norcos, 5 mg Hydrocodone, 325 mg Acetaminophen. And you take one of these a day for 3 months. Stopping will not lead to what you've might of read about the withdrawals. Now say you take the 5/325's then up it to the 7.5/325's then up it again to the 10/325's. If you still keep it to one pill a day there will be some discomfort, very mild, but nothing like what some people go through. If you are going to be taking the Norcos for a considerable amount of time take them according to your doctors orders. Once you start to abuse them is when you get yourself in trouble, trust me, I'm going through it right now. But if you have the will power then there should be nothing wrong with this, and if you realize you no longer need them you can always tell your doctor and they can help come up with a plan to ease you off of them.
Of course if you're only going to be taking one pill a day there will probably be one day where you completely forget to take it, that day and the next will pretty much show you how bad your withdrawals will be. There's a good chance you won't even notice a change.
There will be some dependence but not as bad if you took it round the clock. Even if you take it everyday it will take a few months before you would have any withdrawal symptoms from stopping and it would be minimal. Like dzoobaby said you can just taper down and you would be fine.
It will lead to dependence. Anyone who takes an opioid for a period of time gets dependent but dependence is NOT addiction. Dependence is a natural response to taking opioids. One gets withdrawals when they are stopped. This can happen with many medications besides opioids. Beta blockers will cause unpleasant effects when you stop suddenly. Addiction is a completely different phenomenon. Addiction is when a person takes opioids (or alcohol or benzodiazepines etc) for reasons other than medical i.e. for the "high" or to make then feel good (euphoric effects), craving the medication, spending a great deal of ones time on getting and using the substance i.e. Dr shopping, going to multiple providers to get more medication etc. and continued use in spite of harmful effects. Most people who use their medications for legitimate reasons, like for painful conditions, and they follow Drs instructions.
If you have pain , take your medications. Dont worry about addiction and dependence. If you do become dependent and you no longer need the medicine, you can taper off the medications to avoid unpleasant withdrawals.
Being an opiate, there is always a chance of becoming dependent.
You can also become physiologically dependent.
- Norco uses and safety info
- Norco information for Healthcare Professionals (includes dosage details)
- Side effects of Norco (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.